Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Delaunay configurations and multivariate splines: A generalization of a result of B. N. Delaunay


Author: Marian Neamtu
Journal: Trans. Amer. Math. Soc. 359 (2007), 2993-3004
MSC (2000): Primary 41A15, 41A63; Secondary 05B45, 52C22, 65D17, 65D18
Published electronically: February 8, 2007
MathSciNet review: 2299443
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the 1920s, B. N. Delaunay proved that the dual graph of the Voronoi diagram of a discrete set of points in a Euclidean space gives rise to a collection of simplices, whose circumspheres contain no points from this set in their interior. Such Delaunay simplices tessellate the convex hull of these points. An equivalent formulation of this property is that the characteristic functions of the Delaunay simplices form a partition of unity. In the paper this result is generalized to the so-called Delaunay configurations. These are defined by considering all simplices for which the interiors of their circumspheres contain a fixed number of points from the given set, in contrast to the Delaunay simplices, whose circumspheres are empty. It is proved that every family of Delaunay configurations generates a partition of unity, formed by the so-called simplex splines. These are compactly supported piecewise polynomial functions which are multivariate analogs of the well-known univariate B-splines. It is also shown that the linear span of the simplex splines contains all algebraic polynomials of degree not exceeding the degree of the splines.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 41A15, 41A63, 05B45, 52C22, 65D17, 65D18

Retrieve articles in all journals with MSC (2000): 41A15, 41A63, 05B45, 52C22, 65D17, 65D18


Additional Information

Marian Neamtu
Affiliation: Department of Mathematics, Center for Constructive Approximation, Vanderbilt University, Nashville, Tennessee 37240
Email: neamtu@math.vanderbilt.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-07-03976-1
PII: S 0002-9947(07)03976-1
Keywords: Delaunay configuration, Delaunay triangulation, higher-order Voronoi diagram, multivariate spline, polynomial reproduction, simplex spline
Received by editor(s): February 12, 2004
Received by editor(s) in revised form: February 4, 2005
Published electronically: February 8, 2007
Additional Notes: This work was supported by the NSF under grant CCF-0204174.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.